ADVERTISEMENT

Q. Are altered taste and less saliva production related to Bell's palsy?

Answered by
Dr. Rajyaguru
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jan 27, 2017 and last reviewed on: Jul 06, 2019

Hi doctor,

I have followed your advice regarding back pain. My pain is minimal, and I am still continuing with the exercise. Now, I have another problem. My appetite has become very poor, and I cannot eat most of the things I used to eat before. This became an issue even before the Bell's palsy problem. Ater that, it became severe. While I was taking steroids, I could eat well. Now, the type of food I can eat is becoming fewer. I cannot eat spicy food, which I love. It seems to me ingredients like lemon or tomato make things more difficult. There appears to be a major problem with taste. My mouth had a strong metallic taste, and I still feel such a taste in my mouth. The saliva produced is very little, and when eating anything, I have to sip water to eat that. I have to get up three to four times to go to the toilet in the night as well. I am not sure about the new problem. There is an inability to eat most things because they taste horrible and lack of saliva or very little production of saliva. Is this related to Bell's palsy? Or is this a symptom of any other illness? Should I see a specialist? If so, what kind of specialist? Or is it something you can assist? Should I get any tests here? Many thanks for your advice.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I have read your symptoms in detail.

  • Both altered taste and less saliva are actually because of your Bell's palsy. As you know, Bell's palsy affects the facial nerve. Facial nerve function includes taste perception as well as 50% of saliva production.
  • The altered or metallic taste is a sign of facial nerve healing. Eventually, it will improve. There is no specific treatment for that.
  • Various tablets are being prescribed, but they have no significant benefit as patient's report. One such amongst all is tablet Alpha lipoic acid 300 mg one tablet daily after lunch for three weeks. You can try it with the consent of your treating doctor. It helps in about 40% patients.
  • If possible, map out for yourself the food you can taste well and continue with that. Until the nerve function recovers fully, you can stay with that selective food.
  • We advise here to our patients is to keep their food more liquid and increase liquid contents in your dish. That will help.
  • Another possibility is because of a long course of steroids your stomach would have been a bit sensitive now. I would suggest you continue tablet Pantoprazole 40 mg in the morning before breakfast. That will reduce your acidity symptom.
  • This does not seem to be any new illness. Still to be double sure we can get your liver function tests done to rule out any dysfunction reducing your appetite. In case if the liver function tests are abnormal, then please contact gastroenterologist or general physician for advice on that.

For further information consult a neurologist online -->https://www.icliniq.com/ask-a-doctor-online/neurologist

Hi doctor,

Thank you very much for your advice, and it is much appreciated. While reading on the net about various natural remedies, there was a suggestion that one could use cayenne pepper on the tongue to generate more saliva. Another suggested to chew gum or put a slice of lemon on the tongue. I am not sure if it is a good idea. Also, I was a bit worried if I am sipping water while eating, would the brain get used the idea and stop producing saliva? Is there any physio exercises or another method to accelerate nerve healing? Would vitamin B help?

#

Hi,

Welcome back to icliniq.com.

  • You can use the ideas you mentioned for producing more saliva, and they are not harmful.
  • Do not worry and brain will not get used to producing less saliva. As soon as it recovers, it will improve salivary function.
  • Any multivitamin preparation with Vitamin B12 as an ingredient can be taken once a day for three months. One such is tablet Rejunuron, one tablet per day.
  • Vitamin B12 supplements help when there is a nerve problem because of B12 deficiency, and they do not have many roles in your case. But still, for whatever it is worth, you can take it. They are not going to harm you.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Post herpes attack, I am suffering from Bells's palsy. Please advise.

.. we do not start on steroids now as there is an active herpes infection which can flare up with steroids. Once it is six to eight weeks of Acyclovir therapy, we can start Dexamethasone 4 mg eighth hourly. However, you will have to consult your phy...   Read full

How to decrease the Level of Creatinine in the Body?

Creatine phosphate is made with three different types of amino acids such as arginine, glycine, and methionine ... It supplies the proper amino acids and reduces the formation of creatinine and urea ...   Read full

Can depression cause crying without reason, feeling useless and demotivated?

Depression is diagnosed when a person has low or depressed mood for most of the day every day at least two weeks, lack of interest and pleasure in daily activities, other symptoms are sleep disturbances, appetite ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.